Lithium toxicity

  1. Im getting conflicting info on levels... anyone know what a true lith level is when its toxic? over 1.2?

    Also, what symptoms do you see? have u seen any patients with true lithium toxicity? What did it look like clinically?
    thanks in advance
    •  
  2. 5 Comments

  3. by   Atheos
    Quote from cherilee
    Im getting conflicting info on levels... anyone know what a true lith level is when its toxic? over 1.2?

    Also, what symptoms do you see? have u seen any patients with true lithium toxicity? What did it look like clinically?
    thanks in advance
    Well mine usually range between .7 and .9. My pdoc told me if it ever got to 1.2 she'd cut my dose (which would cause other probs but different topic).

    It did get to 1.1 once and she made me stop taking it for a week...

    She said if it got above 1.2 I'd startd having mild side effects...

    Not sure if that helps though...

    I have had hand tremors which is a common side effect and the pdoc said sometimes toxicity can occur while in acceptable ranges.

    On a side note, the therapeutic range is 0.6 - 1.2 so there is really no reason to go above 1.2.
  4. by   sanctuary
    Most docs consider 1.5 to be the higest safe level. LiCo3 has initial signs of N/V & diarrhea for toxicity. It progresses to confusion, loss of balance, and verbal gibberish. I saw a man once with a 2.3 level, naked, crawling around the room, barking like a dog. If you recognise it early, and hold a couple doses (with Dr's OK) it will pass in a day or two. There is no permanent damage.
    Last edit by sanctuary on Sep 8, '08 : Reason: spelling
  5. by   inthesky
    I had a lithium toxic patient once. She was a travel RN with a level of 2.2. She was found walking around her apartment complex dazed. Her workplace had called the police for weird behavior and didn't trust her to make it home. One of the main triggers was a horrible incontinuity of care related to her traveling.
  6. by   Mish56
    I've seen a few people move towards Lithium toxicity. I've included a link to an article that spells out symptoms and management pretty clearly. Make sure your patients are aware of the dangers of dehydration increasing lithium concentration in the blood, esp in summer and atheltic folks.
    http://www.emedicine.com/emerg/topic301.htm
  7. by   hb4hikes
    Also, be careful with adding on diuretics for other medical issues, ensure the prescibing psychiatrist and PCP are aware of current medications and recent levels. I have seen communication breakdowns leading to problems.

close